Transplant Question 9 Instructor

A lung transplant patient presents with pancytopenia post-transplant. His medications include cyclosporine, azathioprine, prednisone, Septra, valganciclovir, calcium, vitamin D and omeprazole.

What is the differential diagnosis?

Hematologic abnormalities such as anemia, thrombocytopenia and leukopenia are common post-transplant.

Lymphocyte-depleting antibodies, such as thymoglobulin and alemtuzumab may cause leucopenia, lymphopenia and thrombocytopenia. Bone marrow suppression can also result from the antiproliferative agents azathioprine, mycophenolic acid and sirolimus. Other medications that can cause bone marrow suppression include valganciclovir, trimethoprim-sulfamethoxazole, dapsone, and rarely proton pump inhibitors. ACE-inhibitors and angiotensin-II receptor blockers have also been implicated as causes of anemia post-transplant. Rarely, calcineurin inhibitors or sirolimus can cause thrombotic microangiopathy, which may be associated with anemia or thrombocytopenia.

Notable infections include cytomegalovirus and Epstein-Barr virus, which can cause leukopenia; and parvovirus B19, which can cause a severe anemia. In the context of sepsis, bacterial infections may also cause anemia.

Malignancy can also lead to pancytopenia, particularly post-transplant lymphoproliferative disease (PTLD).

Very rare causes include passenger lymphocyte syndrome, infection-induced hemophagocytic syndrome and graft-versus-host disease in a solid-organ transplant recipient.

Subscribe to Pearls

Uncle Sam wants you to subscribe to Medical Pearls

Subscribe today! It’s always free, and you can easily unsubscribe at any time. We will never share your email address. Subscribe to...

Multiple Pearls
Cardiology Pearls
Endocrinology Pearls
Hematology Pearls
Nephrology Pearls
Rheumatology Pearls
Transplant Pearls
General Internal Medicine Pearls
Instructor Pearls

Subscribe to receive your pearls today—it's free!